Alert archive / Florida / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 132, NWS Jacksonville, FL

August 1, 2002Alachua County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 1, 2002, 5:39 PM EDT for Alachua County, Florida. It was in force for 19 days. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 1, 2002, 5:39 PM EDT (21:39 UTC)
Expired
Aug 20, 2002, 5:30 PM EDT
In force
19 days
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Alachua County, FL

The radar

The Jacksonville radar (KJAX), 110 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 6:00 PM EDTThunderstorm WindGainesville, FLLarge trees and power lines blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
775 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:30 PM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 1, 2:30 PM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT THU AUG 1 2002

UPPER LOW NOW OFF SE GA COAST DRIFTING EAST.  THUNDERSTORMS HAVE
ERUPTED OVER W AND S PART OF AREA AS HEATING HAS INCREASED DUE TO
CLOUD COVER PARTIALLY ERODING.

MODELS SHOW UPPER LOW TO ELONGATE INTO A TROUGH WHICH DRIFTS SOUTH
INTO N FL ON FRIDAY.  UPPER RIDGE WILL BUILD INTO BAHAMAS ON
SATURDAY WHICH WILL NUDGE TROUGH BACK NORTH IN S GA WHILE LARGER
STRONGER RIDGE BUILDS NORTH OF AREA.  WILL CONTINUE WITH SCATTERED
TO LIKELY POPS WITH DAYTIME TEMPERATURES A TAD BELOW NORMAL DUE TO
EXPECTED CLOUDS AND RAIN.  SURFACE FLOW BECOMES ONSHORE FRIDAY AS
WEAK LOW/TROUGH MOVES SW INTO GULF. WILL GO AT OR ABOVE MOS POPS.
MOS TEMPERATURES LOOK GOOD.

MARINE...SOUTH TO SOUTHEAST FLOW WILL DEVELOP OVER AREA AS SURFACE
LOW MOVES W INTO GULF.  NO HEADLINES.

PRELIM CCF...
AMG TT 072/089 072/088 073 04353
SSI TT 075/086 075/086 075 04454
JAX TT 072/088 072/088 073 04565
SGJ TT 073/088 074/089 074 04565
GNV TT 072/087 072/088 073 04565
OCF TT 072/088 073/089 073 04565

.JAX...
.GA...NONE.
.FL...NONE.

MZ/AS

In the hours before

Special weather statement, Aug 1, 12:45 PM EDT, 4 hours 54 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-012300-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1245 PM EDT THU AUG 1 2002

...NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...

NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING AND
PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING AND GUSTY WINDS UP TO 40
MPH. RAIN WILL BE HEAVY AT TIMES IN THUNDERSTORM ACTIVITY...CAUSING
PONDING OF WATER ON ROADWAYS AND POSSIBLE FLOODING OF LOW LYING OR
POOR DRAINAGE AREAS.

ISOLATED STRONG TO SEVERE THUNDERSTORMS...WITH WIND GUSTS OVER 50
MPH AND LARGE HAIL ARE ALSO POSSIBLE. WINDS OF THIS INTENSITY ARE
CAPABLE OF UPROOTING SMALL TREES AND OVERTURNING SHEDS AND SMALL
STRUCTURES. ALTHOUGH MOST STORMS WILL BE BELOW SEVERE WEATHER
CRITERIA...SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IN THE EVENT
WARNINGS ARE ISSUED FOR YOUR AREA.

THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP OVER SOUTHEAST GEORGIA
EARLY THIS AFTERNOON AND SPREAD SOUTHWARD INTO NORTHEAST FLORIDA BY
LATE AFTERNOON...AND CONTINUE FOR MUCH OF TONIGHT. STORM MOTION WILL
GENERALLY BE TO THE SOUTHEAST AT 10 TO 15 MPH.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 2:01 PM EDTSevere Thunderstorm WarningJAXMarion97 days
Aug 1, 7:25 PM EDTSevere Thunderstorm WarningJAXCharlton96 days

Nearby

Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.